Alert archive / Nevada / Special Weather Statements in 2021

Special Weather Statement, NWS Elko, NV

May 16, 2021

NWS Elko, NV issued this special weather statement at May 16, 2021, 1:16 PM PDT. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2021, 1:16 PM PDT (20:16 UTC)
Expired
May 16, 2021, 2:00 PM PDT
In force
44 min
Issued by
NWS Elko, NV

The radar

The Elko radar (KLRX), 44 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

953 
WWUS85 KLKN 162016
SPSLKN

Special Weather Statement
National Weather Service Elko NV
116 PM PDT Sun May 16 2021
 
NVZ030-031-036-162100-
Northern Elko County NV-Humboldt County NV-
Northern Lander County and Northern Eureka County NV-
116 PM PDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUMBOLDT...NORTHERN
LANDER AND WEST CENTRAL ELKO COUNTIES UNTIL 200 PM PDT...

At 115 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Midas, moving southwest at 20 mph.

Wind gusts 40 to 50 mph and pea sized hail will be possible with 
this storm.

This storm will remain over mainly rural areas of east central
Humboldt, northern Lander and west central Elko Counties.

LAT...LON 4123 11706 4113 11684 4078 11705 4098 11743
TIME...MOT...LOC 2015Z 036DEG 18KT 4110 11704 

$$

SS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at May 16, 9:21 AM PDT, 3 hours 55 minutes earlier.

Area forecast discussion, May 16, 9:21 AM PDT, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Elko NV
921 AM PDT Sun May 16 2021

.SYNOPSIS...A low pressure system moving through southern Nevada
will continue to bring showers and thunderstorms to the most of
state again today. A few strong storms area possible accompanied
by gusty winds, small hail and cloud to ground lightning. Drier
conditions move into northwest Nevada Monday with lingering
showers and afternoon thunderstorms across central and eastern
Nevada Monday.

&&

.UPDATE...
Enhanced thunderstorm phrasing in the updated zones and gridded
data in the marginal area from SPC, that being the threat of small
hail and gusty winds. Expect strong storms today and maybe an
isolated cell that exceeds severe thunderstorm warning criteria.
Shear is less prevalent today, but there is less cloud cover to
start the day. Expect storm activity to increase quickly after
10-11 am this morning.  The strongest storms are expected from
northeast Elko County to northwest Nye County. This includes the
communities of Elko, Spring Creek, Eureka, and the rural valleys
of Diamond Valley and the Big Smoky Valley.

&&

.PREV DISCUSSION... /ISSUED AT 306 AM /

SYNOPSIS...A low pressure system moving through southern Nevada
will continue to bring showers and thunderstorms to the most of
state again today. A few strong storms area possible accompanied
by gusty winds, small hail and cloud to ground lightning. Drier
conditions move into northwest Nevada Monday with lingering
showers and afternoon thunderstorms across central and eastern
Nevada Monday.

SHORT TERM...Today through Monday.

The low pressure system moving through southern Nevada will
continue to bring active weather to much of central and northern
Nevada today. This feature combined with an increasingly unstable
atmosphere will promote further convection later this morning and
afternoon. Sufficient instability with CAPE values reaching 800
and in some locations approaching 1500 J/kg will allow some strong
storms to develop from central Nevada into Elko county. A marginal
risk for severe storms exists as well but shear and dynamics is
not as favorable as it was yesterday. Influence of low continues
into Monday with showers and thunderstorms expected across central
and eastern Nevada with drier conditions moving into northwest
Nevada.

Temperatures will be in the 70s for much of the state today with
80s returning for some locations in northwestern Nevada Monday.
Lows tonight will bottom out in the 40s with some central valley
locations reaching down into the 30s.

LONG TERM...Monday night through Saturday

A stray shower or two in eastern Nevada overnight Monday into
Tuesday isn't out of the question as the messy weather system that
impacted our weekend and Monday moves off to the East. Tuesday is
shaping up to be a dry day, but conditions change come Wednesday
as the next low pressure system approaches our region.

Wednesday currently looks like most of us see some light showers
with rainfall having the best chance of making it to the ground in
parts of central and northeastern Nevada. Overnight Thursday into
Friday morning, we have to be the bearer of the bad news that it
is possible we see rain changeover to snow. The system bringing
this weather in ushers some cool air in with it, and this makes it
possible for snowflakes to reach the ground. However, temperatures
at the surface may not support accumulation and we think that is
the silver lining. As evening approaches, the snow levels lift
and valleys may have a return of rain, while mountain tops may see
small snow accumulations. This continues into Saturday, and we
hope that this is the last time we have to use the word snow in a
forecast discussion for the rest of May.

We'll see this change in weather not just with precipitation, but
also temperatures. Tuesday and Wednesday see highs in the 70s and
80s with overnight lows mostly in the 40s. As the precipitation
arrives and cooler air settles in, afternoon highs only reach the
40s and some 50s with overnight lows in the 20s.

AVIATION...A low pressure system continues to pass through
southern NV bringing showers and thunderstorms to all terminals
for the next few days. The strongest storms are expected today. These
thunderstorms can lead to heavy downpours, erratic strong gusty
outflows, and hail. A few of the thunderstorms may be strong and
even severe which can produce even stronger winds, larger hail,
and heavier downpours. KEKO and KBAM have the best chances of
seeing these stronger thunderstorms. The thunderstorms and showers
will likely cause mountain obscurations through NV. There will
once again be some threat of nocturnal convection during the
overnight hours of Sunday into Monday.

FIRE WEATHER...Another round of showers and thunderstorms are
expected today as a low pressure system moves through southern
Nevada. Some thunderstorms could be strong bringing hail, cloud to
ground lightning and gusty outflow winds in addition to brief
heavy downpours. Wetting rains are possible across much of central
and northeastern Nevada with fire weather zones 437, 426 and 455
a bit drier. Shower activity gradually shifts eastward Monday as
the low pressure system moves out of the four corners region.
Shower and thunderstorm intensity is expected to diminish across
eastern Nevada as well Monday.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

93/84/93/93

In the hours before

Special weather statement, May 16, 12:45 PM PDT, 31 minutes before
Special Weather Statement
National Weather Service Elko NV
1245 PM PDT Sun May 16 2021

NVZ035-037-162030-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
1245 PM PDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WHITE PINE AND
SOUTHEASTERN EUREKA COUNTIES UNTIL 130 PM PDT...

At 1244 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 19 miles east of Eureka to 8 miles southeast of
Pinto Summit.

Half inch hail and wind gusts 40 to 50 mph will be possible with
these storms.

Locations impacted include...
Eureka, Pinto Summit and Pancake Summit.

LAT...LON 3973 11557 3944 11611 3920 11591 3949 11543
TIME...MOT...LOC 1944Z 166DEG 4KT 3949 11558 3933 11585

SS
Special weather statement, May 16, 12:46 PM PDT, 30 minutes before
Special Weather Statement
National Weather Service Elko NV
1246 PM PDT Sun May 16 2021

NVZ031-162030-
Northern Elko County NV-
1246 PM PDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ELKO COUNTY UNTIL
130 PM PDT...

At 1245 PM PDT, Doppler radar was tracking a moderate thunderstorm
near Contact, moving west at 10 mph.

Dime size hail will be possible with this storm. In addition, brief
heavy rain will cause ponding of water along US Highway 93 near
Contact. Please use caution when driving as roadways may be slick.

Locations impacted include...
Contact.

LAT...LON 4178 11471 4164 11473 4157 11497 4186 11492
TIME...MOT...LOC 1945Z 096DEG 8KT 4172 11480

86
Special weather statement, May 16, 1:06 PM PDT, 10 minutes before
Special Weather Statement
National Weather Service Elko NV
106 PM PDT Sun May 16 2021

NVZ034-039-162045-
South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
106 PM PDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 145 PM
PDT...

At 103 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Clover Valley, moving west at 10 mph.

Wind gusts 40 to 50 mph will be possible with this storm. A cold air
funnel has been reported with this storm. If this funnel reaches the
ground it can become a weak tornado and cause localized damage.

Locations impacted include...
Clover Valley.

LAT...LON 4099 11482 4086 11477 4075 11499 4097 11510
TIME...MOT...LOC 2003Z 070DEG 10KT 4092 11485

99
Special weather statement, May 16, 1:09 PM PDT, 7 minutes before
Special Weather Statement
National Weather Service Elko NV
109 PM PDT Sun May 16 2021

NVZ034-035-162100-
White Pine County NV-Ruby Mountains and East Humboldt Range NV-
109 PM PDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHITE PINE AND
SOUTHERN ELKO COUNTIES UNTIL 200 PM PDT...

At 109 PM PDT, Doppler radar was tracking a strong thunderstorm 19
miles west of Cherry Creek, moving west at 15 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Big Bald Mountain and Overland Pass.

LAT...LON 3976 11515 3985 11566 4013 11551 4012 11542
      4000 11504
TIME...MOT...LOC 2009Z 108DEG 15KT 3994 11524

SS
Local storm report, May 16, 1:10 PM PDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
110 PM PDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     FUNNEL CLOUD     9 NE CLOVER VALLEY      40.94N 114.90W
05/16/2021                   ELKO               NV   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED A COLD AIR FUNNEL
            SOUTHEAST OF WELLS VIA A PHOTO ON FACEBOOK
            (PASSED ALONG BY PUBLIC). THE MOUNTAINS IN
            THE FOREGROUND ARE BLOCKING THE VIEW OF THE
            FUNNEL CLOUD AND CANNOT CONFIRM IT IS ON THE
            GROUND.

&&

86
Special weather statement, May 16, 1:16 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Elko NV
116 PM PDT Sun May 16 2021

NVZ030-031-036-162100-
Northern Elko County NV-Humboldt County NV-
Northern Lander County and Northern Eureka County NV-
116 PM PDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUMBOLDT...NORTHERN
LANDER AND WEST CENTRAL ELKO COUNTIES UNTIL 200 PM PDT...

At 115 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Midas, moving southwest at 20 mph.

Wind gusts 40 to 50 mph and pea sized hail will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Humboldt, northern Lander and west central Elko Counties.

LAT...LON 4123 11706 4113 11684 4078 11705 4098 11743
TIME...MOT...LOC 2015Z 036DEG 18KT 4110 11704

SS

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 5:08 PM PDTSpecial Weather StatementLKN52 min
May 16, 12:14 PM PDTSpecial Weather StatementLKN46 min
May 16, 12:29 PM PDTSpecial Weather StatementLKN46 min
May 16, 12:45 PM PDTSpecial Weather StatementLKN45 min
May 16, 12:46 PM PDTSpecial Weather StatementLKN44 min
May 16, 1:06 PM PDTSpecial Weather StatementLKNElko39 min
May 16, 1:09 PM PDTSpecial Weather StatementLKN51 min
May 16, 1:18 PM PDTSpecial Weather StatementLKNElko42 min
May 16, 1:26 PM PDTSpecial Weather StatementLKN49 min
May 16, 1:27 PM PDTSpecial Weather StatementLKN48 min
May 16, 1:45 PM PDTSpecial Weather StatementLKNElko45 min
May 16, 1:56 PM PDTSpecial Weather StatementLKNElko49 min
May 16, 1:57 PM PDTSpecial Weather StatementLKN48 min
May 16, 2:02 PM PDTSpecial Weather StatementLKN43 min
May 16, 2:05 PM PDTSpecial Weather StatementLKN25 min
May 16, 2:05 PM PDTSpecial Weather StatementLKN40 min
May 16, 2:17 PM PDTSpecial Weather StatementLKN43 min
May 16, 2:27 PM PDTSpecial Weather StatementLKN48 min
May 16, 2:39 PM PDTSpecial Weather StatementLKN51 min
May 16, 3:06 PM PDTAreal Flood AdvisoryLKNEsmeralda, Lander, Nye19 min
May 16, 3:25 PM PDTAreal Flood AdvisoryLKNLander, Nye3 hr

Nearby

Special Weather Statements in Nevada, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.